Wisconsin, 2019

Flash Flooding and Damaging Wind in Wisconsin, July 3, 2019

July 3, 2019 · NWS MKX · 4 events in 2 counties and zones

Slow moving thunderstorms along a stationary front brought heavy rain, flash flooding, and tree damage to a small portion of Sauk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Slow moving thunderstorms along a stationary front brought heavy rain, flash flooding, and tree damage to a small portion of Sauk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 3, 2:16 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 3, 2:16 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
316 PM CDT Wed Jul 3 2019

.SHORT TERM...
This Afternoon and Tonight...Forecast Confidence is Medium...

A stationary boundary extends from the Dells SE towards Chicago
and convergence along this boundary is helping to kick off a few
showers. However, many of these are struggling to get going and
looking at soundings it appears there is a bit more drier air
in the mid levels that is getting entrained into the storms. As we
continue to heat up CAPE should increase to around 2,500-3,000
J/kg and this stronger buoyancy should be enough to allow a few
isolated stronger storms to get going. Gusty winds and heavy rain
will be primary impacts with any storms this afternoon. Off to the
west and southwest storms are developing in a better environment
and these should approach southern Wisconsin this evening. Not
overly confident we'll see these storms make it into the area but
have kept some chance PoPs in our western counties.

The easterly winds off the lake have kept a layer of fog along the
shore today but the flow has been weak enough that fog hasn't set
it. Satellite imagery would suggest the fog is actually thinning a
bit but this could be a result of the better mixing this
afternoon. It's possible that once we lose heating and we decouple
the fog redevelops and have kept some patchy fog in the forecast
for tonight.

Thursday...Forecast Confidence is Medium...

The high pressure that was over northern Michigan today shifts off
to the east and winds become more southerly by Thursday morning. A
shortwave lifting N/NE out of the Plains will cross northern
Wisconsin during the day. A slightly more favorable environment
will exist for thunderstorms tomorrow and the shortwave provides
just the right amount of lift to allow for more scattered storms.
In terms of instability it'll be similar to what wave seen the
past few days (upwards of 3,000 J/kg), which is more than enough
for gusty winds and small hail to be hazards. Low level lapse
rates look weaker and with PW's closer to 1.8 inches, storms may
just end up more heavy rainers than able to generate the stronger
wind gusts. As we head into the afternoon and into the evening
hours the shortwave kicks east and we get into a region of weak
subsidence, which could help to bring a quicker end to storms
tomorrow afternoon.

Friday - Confidence...Medium to High
A strung out cold front will be positioned across central
Wisconsin as a southern stream cut off mid level short wave trough
and faster moving northern stream mid level trough propagate into
the region on Friday. With surface dew points remaining in the
low 70s and cool air aloft, it will develop an uncapped, fat CAPE
profile in the afternoon Friday as surface temperatures warm into
the mid 80s. Low to mid level winds will remain fairly weak at
less than 20kts below 500mb, so wind shear is not looking to be
aiding in organizing the convection that looks to develop ahead of
the boundary in the afternoon. With there being no cap and some
broad lift moving in ahead of the trough and cold front, am
expecting scattered showers/storms to develop across southern WI
with outflow from the first round of storms to kick off more
storms through the afternoon.

.LONG TERM...
Saturday through Wednesday - Confidence...Medium
Three days of dry weather is forthcoming as high pressure builds
into the area. High temperatures will drop into the mid 70s to low
80s, with lower humidity levels entering the forecast late
Saturday into Sunday as dewpoint temperatures drop. Northeast
winds will also contribute to the cooler feeling.

Weak low pressure located over northeastern Manitoba on Monday
night will push east and to our north throughout this forecast
period. As the low progresses, a more humid air mass will build
back into the area. Chances for showers/storms enter the forecast
late Tuesday through Wednesday as the front attached to the low
is being dragged through.

&&

.AVIATION(21Z TAFS)...
VFR conditions continue for locations
along the lake as cooler and drier air moving off the lake have
kept clouds at bay. Along and west of KMSN a stationary boundary
has been the focus for isolated showers and storms and brief
periods of MVFR cigs. Light winds and some clearing overnight
could allow for patchy fog to develop but confidence is low. A
weak system moving to our north for Thursday will bring showers
and storms to the terminals at the end of the TAF period.

&&

.MARINE...
High pressure over northern Michigan will keep winds light and
wave heights low into the weekend. A system passing to the north
on Friday will switch winds to the north as a weak frontal
boundary sags south. Periods of fog are possible into the weekend
as warm and moist air lingers over the cooler lake. There are
chances for storms each day through Saturday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 7 PM CDT this evening for LMZ261-362-
     364-366-563-565-567-643>646-669-671-673-675-868-870-872-874-
     876.

&&

Tonight/Thursday and Aviation/Marine...Stumpf
Thursday Night through Wednesday...Halbach/Jurkowski
Hazardous weather outlook, Jul 3, 2:28 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Wed Jul 3 2019

WIZ046-047-051-052-056>060-062>072-042030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon and tonight,
mainly south and west of Madison. Any severe thunderstorms would
be very isolated.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorm chances will continue on Friday through Saturday, but
the potential for severe thunderstorms looks low. Thunderstorm
chances return for Tuesday and Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this week.

LMZ643>646-042030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A marine dense fog advisory is in effect through 7 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorm chances return for Thursday and Friday and again
Tuesday and Wednesday of next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
328 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Areas of dense fog will reduce the visibility to one mile or less
at times across the southern Open Waters and parts of central
Open Waters of Lake Michigan through this evening. A Dense Fog
Advisory is in effect until 7 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorm chances will return for Thursday and Friday and again
Tuesday and Wednesday of next week.

Patchy fog will be possible at times through Friday night as a
humid airmass remains across the cooler water. This risk will be
greatest across the northern half of the lake.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 3, 3:52 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
452 PM CDT Wed Jul 3 2019

WIZ056-032215-
Sauk-
452 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAUK COUNTY...

At 451 PM CDT, a strong thunderstorm was located over Reedsburg. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Reedsburg, La Valle, Ironton and Lime Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4364 9017 4364 8984 4348 8998 4346 9019
      4355 9019
TIME...MOT...LOC 2151Z 283DEG 3KT 4356 9003

HALBACH
Local storm report, Jul 3, 4:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
533 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     1 ESE REEDSBURG         43.53N 89.98W
07/03/2019  M48 MPH          SAUK               WI   AWOS

&&

MBK

The radar

The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
July 3, 4:40 PM CST to 4:55 PM CST
Where
Sauk County, 0.09 mi SSW of La Valle to 0.18 mi WSW of Reedsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
43.579, -90.130

Several branches and trees blown down from Reedsburg to La Valle. A large pine tree fell onto two vehicles in Reedsburg.

Flash Flood, Sauk

When
July 3, 4:40 PM CST to 8:15 PM CST
Where
Sauk County, 0.75 mi N of La Valle to 0.53 mi NNE of Reedsburg
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
43.591, -90.129

Flash flooding of creeks and some roads from La Valle to Reedsburg after several inches of rain. A road washout occurred at the intersection of highway 33 and Twin Pine Rd. Babb Creek flooded the backyards of residential homes in Reedsburg. Some basement flooding occurred in Reedsburg.

Flash Flood, Sauk

When
July 3, 6:51 PM CST to 9:30 PM CST
Where
Sauk County, 0.34 mi SE of Sauk City to 0.39 mi W of Sauk City
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.267, -89.725

Highway 12 in Sauk City is closed due to heavy rainfall and flash flooding after a quick couple inches of rain.

Heavy Rain, Dane

When
July 3, 7:30 PM CST to 9:30 PM CST
Where
Dane County, 2.02 mi SSW of Shorewood Hills to 1.22 mi ESE of Maple Bluff
Property damage
$1,000
Reported by
Public
Coordinates
43.053, -89.487

Several flooded streets and intersections in Madison after a quick 1.5 to 2.0 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843221, 843222, 843223, 843224.